Alert archive / Indiana / Beach Hazards Statements in 2015

Beach Hazards Statement 4, NWS Chicago, IL

July 2, 2015Lake County, Illinois; Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 2, 2015, 3:20 AM CDT for Lake County, Illinois; Lake County, Porter County, Indiana. It took effect at Jul 2, 2015, 1:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2015, 3:20 AM CDT (08:20 UTC)
In effect from
Jul 2, 2015, 1:00 PM CDT
Expired
Jul 3, 2015, 4:00 AM CDT
In force
15 hr
Issued by
NWS Chicago, IL

Counties Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WHUS43 KLOT 020820
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
320 AM CDT THU JUL 2 2015

ILZ006-014-INZ001-002-021630-
/O.NEW.KLOT.BH.S.0004.150702T1800Z-150703T0900Z/
LAKE IL-COOK-LAKE IN-PORTER-
320 AM CDT THU JUL 2 2015

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 TO 5 FT.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. 

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE
CURRENTS AND WAVE ACTION FLOW INTO THE STRUCTURE. RIP CURRENTS
AND STRUCTURAL CURRENTS CAN SWEEP YOU INTO DEEPER WATER. 

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS.

IMPACTS AT BEACHES WITH PROTECTIVE BREAKWALLS OR JETTIES WILL BE
SUBJECT TO ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE
DIRECTION.

FOR INFORMATION ON SWIM ADVISORIES OR BANS AT CHICAGO BEACHES
VISIT...WWW.CPDBEACHES.COM.

&&

$$

BMD
2 follow-up statements
846 
WHUS43 KLOT 021535
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
1035 AM CDT THU JUL 2 2015

ILZ006-014-INZ001-002-022345-
/O.CON.KLOT.BH.S.0004.150702T1800Z-150703T0900Z/
LAKE IL-COOK-LAKE IN-PORTER-
1035 AM CDT THU JUL 2 2015

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 TO 5 FT.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE
CURRENTS AND WAVE ACTION FLOW INTO THE STRUCTURE. RIP CURRENTS
AND STRUCTURAL CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS.

IMPACTS AT BEACHES WITH PROTECTIVE BREAKWALLS OR JETTIES WILL BE
SUBJECT TO ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE
DIRECTION.

FOR INFORMATION ON SWIM ADVISORIES OR BANS AT CHICAGO BEACHES
VISIT...WWW.CPDBEACHES.COM.

&&

$$

KMD
043 
WHUS43 KLOT 030839
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
339 AM CDT FRI JUL 3 2015

ILZ006-014-INZ001-002-030945-
/O.EXP.KLOT.BH.S.0004.000000T0000Z-150703T0900Z/
LAKE IL-COOK-LAKE IN-PORTER-
339 AM CDT FRI JUL 3 2015

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

WINDS AND WAVES HAVE DIMINISHED.
 
$$

BMD

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 2:48 AM CDT, 32 minutes earlier.

Area forecast discussion, Jul 2, 2:48 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
248 AM CDT THU JUL 2 2015

.SHORT TERM...
248 AM CDT

THROUGH FRIDAY...

ABOUT THE ONLY THINGS TO TALK ABOUT IN THE SHORT TERM ARE COOLER
TEMPS NEAR THE LAKE AND POTENTIAL FOR CANADIAN WILDFIRE SMOKE TO
FILTER SUNSHINE AND PERHAPS KEEP TEMPS A HAIR COOLER. OTHERWISE LOOK
FOR QUIET AND SEASONABLY COOL MID SUMMER WEATHER TODAY AND INTO
TOMORROW AS WELL. NOAA SATELLITE DATA SUGGESTS FAIRLY HEAVY SMOKE
PLUME ALOFT OVER THE REGION AND WITH UPPER LEVEL WINDS LIKELY TO
CONTINUE TO ADVECT SMOKE INTO THE AREA SUSPECT SUNSHINE WILL BE
FILTERED BY SMOKE TO AT LEAST SOME EXTENT THE NEXT COUPLE DAYS...SO
PLAN TO HANDLE THE PARTIALLY OBSCURED SUNSHINE WITH HAZE MENTION IN
THE GRIDS/TEXT PRODUCTS.

IZZI

&&

.LONG TERM...
248 AM CDT

FRIDAY NIGHT THROUGH WEDNESDAY...

TEMPS WILL REBOUND TO NEAR SEASONAL NORMS FOR THE WEEKEND WITH
AFTERNOON LAKE BREEZES HAVING FAR LESS INFLUENCE BOTH SPATIALLY AND
IN MAGNITUDE ON TEMPS. FORECAST SOUNDINGS SUGGEST SKIES WILL BE
FAIRLY CLEAR...THOUGH AGAIN IT IS POSSIBLE THAT SMOKE COULD OBSCURE
SUN SOME...BUT WITH UPPER LEVEL WINDS BACKING MORE WESTERLY SUSPECT
SMOKE WILL BECOME LESS OF A FACTOR. MEDIUM RANGE MODELS CONTINUE TO
SLOW THE ARRIVAL OF NEXT COLD FRONT WITH MONDAY NIGHT NOW MORE
FAVORED...THOUGH SOME OF THE SLOWER GUIDANCE LIKE THE ECMWF WOULD
EVEN SUGGEST MORE OF A TUESDAY EVENT WITH REGION SQUEAKING OUT
ANOTHER DRY/WARM DAY ON MONDAY.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* POTENTIAL FOR IFR CIGS EARLY THURSDAY MORNING.

BMD

//DISCUSSION...UPDATED 06Z...

HIGH PRESSURE STRETCHES FROM MINNESOTA EAST ACROSS MICHIGAN
LEAVING NORTHERN ILLINOIS UNDER A MODERATE NORTHEASTERLY GRADIENT
MUCH OF THE PERIOD. SOME PATCHY LOW CIGS ARE ONCE AGAIN IN PLACE
OVER THE AREA THIS MORNING WITH SOME MODELS SUGGESTING IT WILL
MOVE OVER THE TERMINALS LATE TONIGHT/EARLY THURSDAY MORNING. WITH
THE ONSET OF MIXING EXPECT ANY LOW CIGS THAT MAY BE IN PLACE TO
MIX OUT AND FOR WINDS TO INCREASE ABOVE 10 KT THROUGH THE
AFTERNOON INTO THE EVENING. WINDS SHOULD DROP OFF AGAIN DURING
THE EVENING. OUTSIDE OF THE POSSIBILITY FOR LOW CIGS EARLY
THURSDAY...EXPECT PRIMARILY VFR CONDITIONS..NORTHWEST WINDS...AND
DRY WEATHER THROUGH THE TAF PERIOD.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* LOW IN IFR.
* HIGH IN REMAINING FORECAST ELEMENTS.

BMD

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

FRIDAY THROUGH SUNDAY...VFR.

MONDAY AND TUESDAY...CHANCE FOR SHRA/TSRA AND ASSOCIATED VSBY
IMPACTS.

RC

&&

.MARINE...
356 PM CDT

ON THE EDGE OF HIGH PRESSURE TO THE NORTH/NORTHWEST...NORTHERLY
FLOW IS PERSISTING OVER THE LAKE. SPEEDS HAVE GENERALLY STAYED IN
THE 10 TO 20 KT RANGE OVER THE OPEN WATERS...WHILE 10 TO 15 KT HAS
BEEN OBSERVED ALONG THE NEARSHORE IN ILLINOIS/INDIANA.
HOWEVER...VEERING FLOW HAS ALLOWED FOR THE HIGHER WAVES TO REACH
PORTIONS OF THE INDIANA SHORE WITH WAVES OF 3 TO 6 FT BEING
REPORTED THIS AFTERNOON. THESE HIGHER WAVES SHOULD DIMINISH THIS
EVENING AND OVERNIGHT...WITH THE SMALL CRAFT ADVISORY GOING
THROUGH THIS EVENING. NORTHERLY FLOW WILL ONCE AGAIN BE OBSERVED
ON THURSDAY AND AS THE SURFACE PATTERN TIGHTENS UP...SPEEDS WILL
LIKELY RETURN BACK TO THE 10 TO 20 KT RANGE FOR BOTH THE OPEN
WATERS AND NEARSHORE.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 1, 4:04 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
404 PM CDT WED JUL 1 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
022115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
404 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

PORTIONS OF THE IROQUOIS...KANKAKEE...AND ILLINOIS RIVERS WILL
REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO WEDNESDAY.

PORTIONS OF THE IROQUOIS...KANKAKEE...AND ILLINOIS RIVERS WILL
REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-022115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
404 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE INTO EARLY EVENING
OFF OF THE INDIANA LAKE SHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO WEDNESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-022115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
404 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY ACROSS ALL OF THE
LAKE...AND TUESDAY THROUGH WEDNESDAY MAINLY ACROSS THE FAR SOUTH
PART OF THE LAKE.

&&

RATZER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

Nearby

Beach Hazards Statements in Indiana, 2015Beach Hazards Statements in Illinois, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.